Heavy Snow, Indiana
- When
- February 8, 7:00 PM EST to February 9, 11:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- Trained Spotter
Low pressure moving from the Lower Ohio Valley to off the Mid Atlantic states produced a swath of moderate to heavy snow across portions of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. A general 6 to 10 inches of snow fell across the highest elevations of Garrett county, Maryland, and Tucker and eastern Preston counties in West Virginia.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving from the Lower Ohio Valley to off the Mid Atlantic states produced a swath of moderate to heavy snow across portions of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. A general 6 to 10 inches of snow fell across the highest elevations of Garrett county, Maryland, and Tucker and eastern Preston counties in West Virginia. Across the Laurel Ridges of western Pennsylvania into areas east of Morgantown, WV, 6 to 8 inches of snow fell. Elsewhere in an area between I-80 to south of I-70, a general 4 to 6 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 8, 6:43 PM EST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
643 PM EST Wed Feb 8 2017
.SYNOPSIS...
Significant snow will impact parts of the area tonight into
Thursday. Snow showers will continue through Thursday night
before tapering down as high pressure builds over the region.
Warmer conditions are expected over the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
An enhancing shortwave trough digging through the Ohio Valley
will cause significant snowfall across parts of the forecast
area. It's quite rare to see such high QPF and snow amounts
projected by all models with an open wave passing through the
region...so have constructed the best possible forecast in
collaboration with WPC and neighboring offices. Latest model
runs have: the low level low developing over the southern zones,
significant moisture within the dendritic snow growth zone with
strong omega fields just below it, and a deformation zone over
the southeast zones correlating with a depicted reflectivity
snow band. In short, the perfect ingredients are in projection
within model data to produce significant snowfall in the 6 to 12
hour time frame across parts of the area. Some localized areas
may receive more or less depending on where the mesoscale
band sets up. There will probably be a sharp cutoff oriented NE/SW
in snow amounts centralized around Allegheny county.
Temperatures in the southern half of the CWA are still warm but
projected to lower as colder air arrives with the precipitation.
Rain/snow will quickly switch over to all wet heavy snow
initially as dynamic cooling takes place. Expect the heaviest
snow to fall in the first 12 hours of the synoptic event.
The snow should shift east as the low translates towards the
east coast by Thursday morning but snow showers will quickly
develop via cold NW flow, increasing snow amounts over the area.
Thus, some of the headlines continue past the end of the
synoptic event. Inversions should lower late Thursday and high
pressure building in will help diminish snow showers.
Temperatures will fall toward the seasonal normal tonight, with
well below normal temperatures in cold northwest flow Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure will begin to edge in from the west, tapering down
additional snow showers. Snow may linger longer in the high terrain
and across areas north of I-80, but additional accumulation
shouldn't be significant. Heights begin to build through Friday,
leading to recovering temperatures. Dry weather will last through
Friday, marred only by the threat of light snow with a system
streaming well to the north. By Saturday temperatures will be back
to well above average with readings in the 40s and 50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Broad ridge continues to amplify through Saturday night. A digging
trough and system ejecting out of the Rockies will result in a
favorable moisture feed from the south. This will inject increased
moisture into a warm frontal zone splayed out across the area. Rain
chances will increase into Sunday as the main trough advances
eastward into the Great Lakes. With temperatures still well-above
average, the resulting precipitation type should favor rain. Mainly
dry weather is expected thereafter through early next week as high
pressure builds in.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MVFR conditions at the start of the TAF period are expected to
deteriorate to IFR or LIFR overnight for most locations in
snow...with the heaviest seen from MGW/LBE on eastward into the
ridges after midnight. The changeover to snow may take until
midnight or even a bit later near MGW. By 12Z, most of the
steady snow pulls east, and we are left with NW/upslope snow
showers on the back side. MVFR with brief IFR conditions will
continue during this period. Activity will begin to wind down in
earnest during the late afternoon hours, with some VFR ceilings
possibly appearing by 00Z.
.OUTLOOK...
Restrictions are possible again with a weekend front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 10 PM EST Thursday for MDZ001.
OH...None.
PA...Winter Storm Warning until 7 PM EST Thursday for PAZ023-
073>076.
Winter Weather Advisory until 11 AM EST Thursday for
PAZ014>016-021-022-029-031.
WV...Winter Storm Warning until 7 PM EST Thursday for WVZ510>513.
Winter Weather Advisory until 11 AM EST Thursday for
WVZ002>004-012-021-509.
Winter Storm Warning until 10 PM EST Thursday for WVZ514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 700 PM EST Wed Feb 8 2017 OHZ039>041-048>050-057>059-068-069-PAZ007>009-100000- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- 700 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for east central Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ023-073>076-WVZ510>513-100000- Indiana-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 700 PM EST Wed Feb 8 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THURSDAY... This Hazardous Weather Outlook is for southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ013>016-020>022-029-031-WVZ001>004-012-021-509-100000- Lawrence-Butler-Clarion-Jefferson-Beaver-Allegheny-Armstrong- Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 700 PM EST Wed Feb 8 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY... This Hazardous Weather Outlook is for southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-WVZ514-100000- Garrett-Eastern Tucker- 700 PM EST Wed Feb 8 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THURSDAY... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682254, 682255, 682256, 682257, 682258.